Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 234, NWS Goodland, KS

September 12, 2021Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2021, 5:58 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2021, 5:58 PM MDT (23:58 UTC)
Expired
Sep 12, 2021, 6:45 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KGLD 122358
SVRGLD
COC063-125-130045-
/O.NEW.KGLD.SV.W.0234.210912T2358Z-210913T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
558 PM MDT Sun Sep 12 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Northeastern Kit Carson County in east central Colorado...

* Until 645 PM MDT.

* At 557 PM MDT, a severe thunderstorm was located 13 miles north of
  Bethune, or 14 miles southwest of Bonny Reservoir, moving east at
  20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bonny Reservoir.

This includes Highway 385 between mile markers 194 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3976 10205 3940 10205 3935 10264 3960 10265
TIME...MOT...LOC 2357Z 259DEG 18KT 3950 10240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TT
2 follow-up statements
144 
WWUS53 KGLD 130013
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
613 PM MDT Sun Sep 12 2021

COC063-125-130045-
/O.CON.KGLD.SV.W.0234.000000T0000Z-210913T0045Z/
Yuma CO-Kit Carson CO-
613 PM MDT Sun Sep 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...

At 612 PM MDT, a severe thunderstorm was located 9 miles southwest of
Bonny Reservoir, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bonny Reservoir and Hale. 

This includes Highway 385 between mile markers 195 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3976 10205 3940 10205 3939 10248 3961 10261
TIME...MOT...LOC 0012Z 259DEG 18KT 3952 10230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TT
060 
WWUS53 KGLD 130040
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT Sun Sep 12 2021

COC063-125-130050-
/O.EXP.KGLD.SV.W.0234.000000T0000Z-210913T0045Z/
Yuma CO-Kit Carson CO-
640 PM MDT Sun Sep 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3976 10205 3940 10205 3939 10248 3961 10261
TIME...MOT...LOC 0040Z 259DEG 18KT 3954 10214 

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 5:47 PM MDT, 11 minutes earlier.

Area forecast discussion, Sep 12, 5:47 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Sun Sep 12 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Sun Sep 12 2021

Tonight...a weather disturbance moves off the Colorado front range
along the Palmer Divide late this afternoon entering far eastern
Colorado around 6 PM MDT then into parts of western Kansas and
extreme southwest Nebraska around 8 PM MDT (9 PM CDT). Activity
should diminish late this evening and end around or shortly after
midnight. The threat for severe weather exists generally along
and west of Highway 83. Low temperatures are expected to be in the
mid 50s to around 60.

Monday...the forecast area will be under zonal flow aloft. Another
weather system per 700-500mb relative humidity moves into the area
west of Highway 83 toward late afternoon, continuing east after
midnight. Given the better 700-500mb moisture and upper jet support
the current forecast pops favoring areas along and north of the
interstate looks good. High temperatures are expected to be in the
mid 80s to mid 90s. Low temperatures are expected to be in the
low 50s to low 60s.

Tuesday...the upper flow shifts slightly to the northwest as an
upper trough moves into the area late in the day and out of the area
during the evening. Slight chance and chance pops continue along and
north of the interstate in the morning with increasing chances for
showers and thunderstorms moving into the northwest half of the area
in the afternoon associated with the upper trough. Precipitation
chances decrease quickly from northwest to southeast in the evening
with dry conditions after midnight as the upper trough exits and
moisture availability decreases. Blending the better performing
temperature guidance from the past 5 days yields afternoon
temperatures in the low 70s to low 80s, very similar to the NBM
guidance. Low temperatures are expected to fall into the upper 40s
to mid 50s as a 1015mb surface high noses into the area from the
northeast.

Wednesday...dry conditions are expected. Blending the handful of
temperatures that have performed the best over the past several days
supports the NBM forecast highs in the low to mid 80s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 230 PM MDT Sun Sep 12 2021

At the start of the long term period, model guidance shows a north-
northwesterly flow over the CWA as the CWA is underneath the
backside of a weak subtropical trough on Wednesday night. On
Thursday, the CWA sees the flow aloft turn more westerly as a ridge
moves into the southwestern CONUS with the aforementioned trough
moving eastward. Going into Friday, long term models start to show a
stronger ridge developing in the northwestern CONUS though the GFS
shows a slower and more suppressed trough development compared to
the ECMWF. By Saturday, the CWA looks to be underneath the ridge as
it advances eastward. Going into Sunday, a trough starts to move
into the Pacific Northwest with ECMWF having a quicker progression
than the GFS. By Sunday night, the ECMWF shows the trough base north
of the CWA while the GFS shows the CWA underneath the front portion
of the trough off to the west. As there is some uncertainty here
between long term models, this situation will be monitored to see if
there is better agreement in future runs.

At the surface, the CWA looks to stay mostly dry during the long
term period as minimal precipitation chances are seen especially
underneath the ridge. Elevated fire weather conditions could
potentially be a concern for the far western portions of the CWA on
Thursday and Friday with forecasted minimum RH values near or just
below 20%. Near critical fire weather conditions are possible on
Saturday and Sunday for the western half of the CWA as forecasted
minimum RH values look to be as low as 13-14% in this area. The
limiting factor currently for fire weather is found in the maximum
wind gusts as they look to come close, but not not quite meet fire
weather criteria at a little above 20 mph each day. This situation
will be monitored in case these conditions change.

The Tri-State area expects daytime highs on Thursday and Friday in
the upper 80s to lower 90s range followed by highs on Saturday in
the upper 80s to middle 90s. Sunday's daytime highs look to be in
the lower to middle 90s. The Tri-State area sees overnight lows on
Wednesday between the lower 50s and lower 60s with the remainder of
the long term period seeing overnight lows in the middle 50s to
middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 526 PM MDT Sun Sep 12 2021

VFR conditions are expected at GLD through the 00Z TAF period with
thunderstorms with strong outflow winds approaching the site by
01Z and moving across the site between 01-03Z. Storms will clear
out of the vicinity by 04Z. Light southeast winds will follow
overnight then transition to the southwest after 14Z.

MCK will have VFR conditions through much of the evening and
overnight hours with a potential for MVFR conditions between
09-15Z due to lower ceilings. Models are hinting at possible IFR
conditions as lower ceilings develop, but confidence is not quite
high enough to go IFR at this point. Easterly to northeasterly
winds overnight will turn to the southwest around 15Z, and then
more northwesterly after 18Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...076
AVIATION...LOCKHART
Hazardous weather outlook, Sep 12, 3:00 PM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
300 PM MDT Sun Sep 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
300 PM MDT Sun Sep 12 2021 /400 PM CDT Sun Sep 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There are Marginal and Slight risk areas for potential severe
thunderstorms from 5 PM MDT (6 PM CDT) to 10 PM MDT (11 PM CDT). The
area of focus will be mainly along and west of Highway 83. The
primary hazards are wind gusts up to 70 mph and hail up to one inch
in diameter. The strong wind gusts may produce some blowing dust and
reduced visibilities.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal risk for severe thunderstorms Monday afternoon
and evening for areas mainly along and north of Interstate 70 and
west of Highway 83.

Elevated fire weather conditions are possible Thursday afternoon
across far eastern Colorado.

Elevated fire weather conditions are possible Friday, Saturday and
Sunday afternoons along and west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 5 PM MDT (6 PM CDT) to 10 PM
MDT (11 PM CDT) for those along and west of Highway 83.

In the hours before

Special weather statement, Sep 12, 4:35 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
435 PM MDT Sun Sep 12 2021

COZ091-122300-
Kit Carson County CO-
435 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Arriba, or 12 miles northwest of Flagler, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10315 3957 10280 3921 10277 3922 10315
TIME...MOT...LOC 2234Z 276DEG 29KT 3943 10323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Sep 12, 4:59 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Sun Sep 12 2021

COZ091-122330-
Kit Carson County CO-
459 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Flagler, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. The strongest
         winds may occur ahead of any rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 392 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10267 3921 10266 3922 10313 3957 10314
TIME...MOT...LOC 2258Z 271DEG 28KT 3939 10301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TT
Local storm report, Sep 12, 5:04 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     17 N FLAGLER            39.53N 103.02W
09/12/2021  M59 MPH          KIT CARSON         CO   MESONET

            MESONET STATION.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:32 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson, Yuma28 min
Sep 11, 10:13 PM MDTSpecial Weather StatementGLDKit Carson32 min
Sep 12, 4:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Sep 12, 4:59 PM MDTSpecial Weather StatementGLDKit Carson31 min
Sep 12, 5:06 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min
Sep 12, 5:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.